Case series: 7 patients with confirmed exposure to hallucinogenic stimulant 25I-NBOMe (“N-Bomb”)

July 20, 2013, 11:36 am

25I-NBOMe

25I-NBOMe

★★★½☆

Severe clinical toxicity associated with analytically confirmed recreational use of 25I-NBOMe: case series. Hill SL et al. Clin Toxicol 2013 Jul;51:487-492.

Abstract

25I-NBOMe is a potent stimulant and serotonin agonist that has been associated with a number of fatalities. It appears under such street names as “N-Bomb”, “smiles”, “Solaris”, and 25-I.

Since I am aware of only one previous case of 25I toxicity described in the medical literature, I found this series of 7 laboratory-confirmed cases especially welcome. Major clinical features in these cases included tachycardia (7), agitation (5 patients), visual and auditory hallucinations (6), hyperthermia > 100.4oF (6) and seizures (3). One patient developed rhabdomyolysis and anuric renal failure requiring several weeks of continuuous veno-venous hemofiltration (CVVH).

In their discussion, the authors note that the clinical presentation represented the stimulant (sympathomimetic)  toxidrome as well as serotonin toxicity. This is not unexpected, since 25I is highly active at the 5-HT2A receptors in the CNS. This effect is most likely the cause of the hallucinations seen in six of these even patients.

Related post:

Case report: toxicity from designer drug 25I

 

Comments are closed.